Alert archive / Wyoming / Frost Advisories in 2016

Frost Advisory 1, NWS Cheyenne, WY

August 19, 2016Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this frost advisory at Aug 19, 2016, 9:27 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Aug 20, 2016, 12:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2016, 9:27 AM MDT (15:27 UTC)
In effect from
Aug 20, 2016, 12:00 AM MDT
Expired
Aug 20, 2016, 8:43 AM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS75 KCYS 191527
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
927 AM MDT FRI AUG 19 2016

...COLD TEMPERATURES WEST OF LARAMIE RANGE TONIGHT...AREAS OF
FROST DEVELOPING...

.COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED OVERNIGHT TONIGHT
WITH LOW TO MID 30S EXPECTED FOR AREAS WEST OF THE LARAMIE RANGE.
THESE COLD TEMPERATURES WILL LEAD TO AREAS OF FROST DEVELOPING IN
THE LARAMIE VALLEY AS WELL AS OTHER VALLEYS TO THE WEST.

WYZ104-105-109>111-113-115-200000-
/O.NEW.KCYS.FR.Y.0001.160820T0600Z-160820T1500Z/
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...BOSLER...LARAMIE
927 AM MDT FRI AUG 19 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY. 

* TIMING...MIDNIGHT TONIGHT THROUGH 9 AM SATURDAY

* TEMPERATURE...32 TO 35 DEGREES WITH ISOLATED AREAS FALLING TO
  BELOW FREEZING.

* IMPACTS...SENSITIVE VEGETATION LIKELY TO BE HARMED IF NOT
  PROTECTED. PEOPLE WITH GARDENS AND OTHER SENSITIVE PLANTS NEED
  TO TAKE ACTIONS NOW TO PROTECT THESE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
906 
WWUS75 KCYS 192151
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT FRI AUG 19 2016

...COLD TEMPERATURES WEST OF LARAMIE RANGE TONIGHT...AREAS OF
FROST DEVELOPING...

.COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED OVERNIGHT
TONIGHT WITH LOW TO MID 30S EXPECTED FOR AREAS WEST OF THE
LARAMIE RANGE. THESE COLD TEMPERATURES WILL LEAD TO AREAS OF
FROST DEVELOPING IN THE LARAMIE VALLEY AS WELL AS OTHER VALLEYS
TO THE WEST.

WYZ104-105-109>111-113-115-201200-
/O.CON.KCYS.FR.Y.0001.160820T0600Z-160820T1500Z/
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...BOSLER...LARAMIE
351 PM MDT FRI AUG 19 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT SATURDAY...

* TIMING...MIDNIGHT TONIGHT THROUGH 9 AM SATURDAY

* TEMPERATURE...32 TO 35 DEGREES WITH ISOLATED AREAS FALLING TO 
  BELOW FREEZING. 

* IMPACTS...SENSITIVE VEGETATION LIKELY TO BE HARMED IF NOT 
  PROTECTED. PEOPLE WITH GARDENS AND OTHER SENSITIVE PLANTS NEED 
  TO TAKE ACTIONS NOW TO PROTECT THESE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
656 
WWUS75 KCYS 200936
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
336 AM MDT SAT AUG 20 2016

...CHILLY TEMPERATURES WITH AREAS OF FROST WEST OF LARAMIE RANGE
EARLY THIS MORNING...

.THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED EARLY THIS
MORNING WITH LOWER TO MID 30S FOR THE LOWER VALLEYS WEST OF THE
LARAMIE RANGE. THESE COLD TEMPERATURES WILL LEAD TO THE DEVELOPMENT
OF FROST IN THE LARAMIE VALLEY AS WELL AS OTHER VALLEYS TO THE WEST.

WYZ104-105-109>111-113-115-201500-
/O.CON.KCYS.FR.Y.0001.000000T0000Z-160820T1500Z/
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...BOSLER...LARAMIE
336 AM MDT SAT AUG 20 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TIMING..THROUGH 9 AM THIS MORNING.

* TEMPERATURES...31 TO 35 DEGREES.

* IMPACTS...SENSITIVE VEGETATION LIKELY TO BE HARMED IF NOT 
  PROTECTED. PEOPLE WITH GARDENS AND OTHER SENSITIVE PLANTS NEED 
  TO TAKE ACTIONS NOW TO PROTECT THESE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
279 
WWUS75 KCYS 201443
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
843 AM MDT SAT AUG 20 2016

...FROST ADVISORY FOR PORTIONS OF ALBANY AND CARBON COUNTIES IN
WYOMING HAS BEEN CANCELLED...

.TEMPERATURES ARE WARMING INTO THE LOWER 40S THROUGH MID MORNING 
AND THE FROST IS DIMINISHING.

WYZ104-105-109>111-113-115-201545-
/O.CAN.KCYS.FR.Y.0001.000000T0000Z-160820T1500Z/
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...BOSLER...LARAMIE
843 AM MDT SAT AUG 20 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE FROST
ADVISORY. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this frost advisory went out at Aug 19, 5:40 AM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 19, 5:40 AM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
540 AM MDT FRI AUG 19 2016

.SHORT TERM...(Today through Sunday)
Issued at 330 AM MDT Fri Aug 19 2016

Current radar Mosaic and surface obs show the next cold front and
associated upper level trough moving southward into northern
Wyoming early this morning. This front will bring the next batch
of rainfall and thunder to the forecast area today. Forecast
concerns will deal with the timing of this activity in addition
to fog and the potential for frost or even a hard freeze across
the more sheltered valleys of southeast Wyoming.

Based on projected speed and initialization of high res
models...expect this cold front to start pushing into Converse
county...northern Carbon county...and Niobrara county between 12z
to 15z this morning with thunder showers developing along the
boundary. Increased POP to around 70 percent across the eastern
zones. Expect this front to stall a bit this morning as it moves
into the mountains. This should be enough lag time to allow the
eastern plains of extreme SE Wyoming and southwestern Nebraska
panhandle to warm into the 60's to near 70 before the front moves
southward into Colorado by 18z to 20z this afternoon...with
temperatures quickly lowering back into the 50's after FROPA.
Further north...temperatures will not increase too much this
afternoon and will remain in the 50's to mid 60's for highs which
is 20 to 25 degrees below normal for mid August. Short range and
high res models in disagreement with the extent and intensity of
precipitation as deeper convection forms just along the cold front
this afternoon. Believe most areas east of the Laramie Range will
see moderate rainfall with amounts between one tenth to one third
of an inch. Further west around Saratoga...Laramie...and
Rawlins...lesser amounts are expected as showers will be more
isolated and lighter in intensity. Can not rule out some snowfall
above 11000 feet today and into this evening across the mountains
as well.

With cold air moving into the area late today and into
tonight...there is concern of a hard freeze across the sheltered
valleys west of the Laramie Range including the Laramie Valley.
Struggled to get the temperatures around 32 to 34 degrees in the
forecast since all models...with the exception of MOS guidance...shows
temperatures above freezing through early Saturday morning. Will
brief the day shift on this hazard but decided against a Hard Freeze
Watch since it looks like more of a threat of frost with
temperatures hovering within a degree or two of freezing in most
locations. In addition...any patchy fog that forms in these
sheltered valleys will prevent temperatures from falling too much
further. May need a Frost Advisory for tonight west of the Laramie
Range for temperatures between 32 to 36 degrees.

Drier conditions expected on Saturday although it will remain cool
with highs in the upper 60's to mid 70's. Temperatures will return
back to normal on Sunday as a weak upper level ridge axis moves
into Wyoming. Dry weather will continue through Sunday afternoon
with POP below 5 percent.

.LONG TERM...(Saturday through Thursday)
Issued at 232 AM MDT Fri Aug 19 2016

A much more quiet period of weather can be expected through early to
mid next week as quasi-zonal flow aloft remains intact w/most of the
mid-level energy skirting well to the north. Chances for precip will
be on the low side with modest H7-H3 moisture progs, although expect
to see occasional showers/thunderstorms in the high country from Mon
afternoon onward. Medium range deterministic models suggest the next
cold front sweeping across the area on Wed night/Thu, forcing 700 mb
temperatures as low as +2 deg C yet again. Showers and thunderstorms
will likely return to the area during that time as well, but the GFS
and ECMWF offer very different solutions with dynamics which will be
critical to convective coverage. Prior to the frontal passage, highs
should be near or slightly below climatological norms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 522 AM MDT Fri Aug 19 2016

Patchy MVFR to IFR ceilings are expected this morning across parts
of southeast WY and the western NE Panhandle. Thunderstorms should
develop over central Wyoming by 15z, and spread southeast over the
rest of the area during the afternoon w/a strong cold front. There
will also be a period of gusty winds (15-25 kts) for all terminals
associated with the frontal passage. Conditions will improve quite
rapidly after 00z in the post-frontal air mass.

&&

.FIRE WEATHER...
Issued at 232 AM MDT Fri Aug 19 2016

No fire weather concerns through this weekend due to recent
wetting rainfall across most of the area...cool temperatures...and
high relative humidities. Concerns will increase for a few days
early next week as warmer temperatures and drier conditions are
expected. Another cold front is forecast to push across the region
by the middle of next week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 19, 6:19 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
619 AM MDT FRI AUG 19 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>119-201230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
619 AM MDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP ACROSS SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE TODAY. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL DEVELOP BY MID MORNING AND SPREAD TO THE
SOUTHEAST DURING THE AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

TEMPERATURES TONIGHT WILL FALL INTO THE MID TO UPPER 30S ACROSS
MUCH OF SOUTHEAST WYOMING...PERHAPS NEAR FREEZING IN BASINS AND
HIGH VALLEYS. AREAS OF FROST ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 19, 8:25 AM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
825 AM MDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 NW BROADWATER         41.63N 102.89W
08/18/2016  E0.25 INCH       MORRILL            NE   TRAINED SPOTTER

            HEAVY RAIN WITH WINDS OF AROUND 25 TO 30 MPH.

0557 PM     HAIL             BRIDGEPORT              41.67N 103.10W
08/18/2016  E1.00 INCH       MORRILL            NE   PUBLIC

            DAMAGE TO TRAILER AND HOUSE

0600 PM     HAIL             BRIDGEPORT              41.67N 103.10W
08/18/2016  M1.75 INCH       MORRILL            NE   LAW ENFORCEMENT

            PING PONG TO GOLF BALL SIZE HAIL OCCURRED FOR 5-10 MIN IN
            BRIDGEPORT.

0600 PM     HAIL             BRIDGEPORT              41.67N 103.10W
08/18/2016  E1.00 INCH       MORRILL            NE   BROADCAST MEDIA

            SIZE RANGED FROM NICKLE TO QUARTER

0604 PM     HAIL             1 W BRIDGEPORT          41.67N 103.12W
08/18/2016  M1.50 INCH       MORRILL            NE   TRAINED SPOTTER

0604 PM     HAIL             BRIDGEPORT              41.67N 103.10W
08/18/2016  E1.00 INCH       MORRILL            NE   LAW ENFORCEMENT

            1 INCH AND SOME A TAD BIGGER.

0615 PM     FLASH FLOOD      7 S CHUGWATER           41.65N 104.82W
08/18/2016                   PLATTE             WY   FIRE DEPT/RESCUE

            INTERSTATE 25 BETWEEN MILE MARKERS 45 AND 47 FLOODING AND
            IMPASSABLE.

0640 PM     FLASH FLOOD      BUSHNELL                41.23N 103.89W
08/18/2016                   KIMBALL            NE   EMERGENCY MNGR

            REPORTS OF FLOODING IN BUSHNELL, DIX, AND KIMBALL DUE THE
            HEAVY RAIN THAT HAS AND IS FALLING

0705 PM     FLASH FLOOD      7 S CHUGWATER           41.65N 104.82W
08/18/2016                   PLATTE             WY   FIRE DEPT/RESCUE

            FLASH FLOODING BETWEEN 615 AND 705 ON INTERSTATE 25
            BETWEEN MILE MARKER 45 AND 47. FLOODING HAS ENDED AS OF
            705 PM.

0725 PM     HEAVY RAIN       BUSHNELL                41.23N 103.89W
08/18/2016  M2.50 INCH       KIMBALL            NE   EMERGENCY MNGR

0756 PM     FLASH FLOOD      8 W REDINGTON           41.59N 103.45W
08/18/2016                   BANNER             NE   PUBLIC

            HEAVY RAIN CONTINUING. CORRALS FLOODED AND STANDING WATER
            EVERYWHERE.

0813 PM     HEAVY RAIN       8 W REDINGTON           41.59N 103.45W
08/18/2016  M1.70 INCH       BANNER             NE   PUBLIC

0920 PM     HEAVY RAIN       BAYARD                  41.76N 103.32W
08/18/2016  M1.72 INCH       MORRILL            NE   PUBLIC

0920 PM     FLASH FLOOD      BAYARD                  41.76N 103.32W
08/18/2016                   MORRILL            NE   PUBLIC

            2.0 INCHES STORM TOTAL RAINFALL. LOW LYING AREAS FLOODED.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:09 PM MDTFlash Flood WarningCYSGoshen, Laramie, Platte3 hr
Aug 18, 6:25 PM MDTFlash Flood WarningCYSGoshen, Laramie3 hr

Nearby

Frost Advisories in Wyoming, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.